Saturday, August 13, 2011

Patient Signoffs

With the new duty hours (which are becoming even more onerous each year), signing out to the night resident is increasingly important. Duty hours can hamper truly knowing your patient. This is why the sign-out, or hand off to the next resident is extremely important. The best web-based handoff program I found is called eDocList. There are others out there, but this seems the most intuitive.

Tuesday, July 07, 2009

FB images

See facebook group for case (pulmonary Roundtable)

Friday, June 26, 2009

Please see facebook group (pulmonary roundtable) for details of the case

Monday, August 25, 2008

Intravenous haldol in the ICU

This has come up on our recent P&T meeting. We use a fair amount of IV haldol in the ICU even though haldol is not FDA-approved for IV use (that has never bothered us before). However, the FDA has now posted a new re-warning (to help us, I am sure):

Although injectable haloperidol is approved by the FDA only for intramuscular injection, there is considerable evidence from the medical literature that intravenous administration of haloperidol is a relatively common “off-label” clinical practice, primarily for treatment of severe agitation in intensive care units. Due to a number of case reports of sudden death, TdP and QT prolongation in patients treated with haloperidol (especially when the drug is given intravenously or at doses higher than recommended), the sponsor has updated the labeling for haloperidol. The updated WARNINGS note that:

* Higher doses and intravenous administration of haloperidol appear to be associated with a higher risk of QT prolongation and TdP.

* Although cases of sudden death, TdP and QT prolongation have been reported even in the absence of predisposing factors, particular caution is advised in treating patients using any formulation of haloperidol who:

- have other QT-prolonging conditions, including electrolyte imbalance (particularly hypokalemia and hypomagnesemia)
- have underlying cardiac abnormalities, hypothyroidism, or familial long QT syndrome
- or are taking drugs known to prolong the QT interval.

* Because of this risk of TdP and QT prolongation, ECG monitoring is recommended if haloperidol is given intravenously.

* Haloperidol is not approved for intravenous administration.

Pharmacy has been concerned on how to include this in policy. Do you use much IV haldol?

Wednesday, June 04, 2008

Inhaled LABA's

Here's a link to a new meta-analysis (Annals of Internal Medicine) of LABA's + ICS vs. ICS alone. It's taken from the GSK database, and finds the significant increase risk to the addition of Salmeterol to ICS with regards to mortality, asthma hospitalization, or asthma exacerbation.

Contradicts the findings from the Salpeter meta-analysis and from SMART (which I did not think were very compelling to begin with). So, any thoughts? Does this affect management of patients with asthma?

Here's the link to the paper and it's editorial:

Wednesday, May 28, 2008


Patient is a 68 year old African American woman with a history of non-Hodgkin's lymphoma treated with chemotherapy and radiotherapy in 1980.

Symptoms now: she has type-B symptoms only - sweats at night, lost 14 pounds in the last 2 months, 7 pounds in the last 1 month. Low appetite also. There are no respiratory symptoms at all.
She also has burning feeling in the feet
She has right hilar and subcarinal adenopathy; she also has gastrohepatic and periportal adenopathy and slightly more prominent intrahepatic biliary tree dilatation with slightly more dilatation of the previously dilated common bile duct.

A surgical excision biopsy of an axillary node showed non-caseating granulomatous inflammation with no lymphoma at all.

Again her symptoms are as above - some B symptoms and a likely peripheral neuropathy (I think).

How would you approach this patient next?

Thursday, May 22, 2008

Update on cavitary lesion

Well, I thought this patient would have active TB. 3 AFB's were negative. Here is a CT we then got:

We bronched her and all AFB's are still negative, 6 days later. The TBBX was also negative:
minimal inflammatory cells. Bronchial mucosa and submucosal glands are unremarkable. Alveoli show few pigment laden macrophages. No evidence of granulomas or viral inclusions is seen. AFB stain is ordered, see addendum.

She is currently taking 4 drug TB therapy (after bronch)
What would you do now??